Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Paducah, KY

September 1, 2017Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Sep 1, 2017, 1:33 AM CDT for Muhlenberg County, Todd County, Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 1:33 AM CDT (06:33 UTC)
Expired
Sep 1, 2017, 7:30 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Muhlenberg County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:01 AM CDTHEAVY RAIN 2.571 Ssw Elkton, KY24 HOUR TOTAL, WITH MUCH OF IT FALLING WITHIN THE PAST 12 HOURS.
Sep 1, 4:01 AM CDTHEAVY RAIN 2.994 Se Allegre, KY24 HOUR TOTAL, WITH MOST OF THE RAIN FALLING WITHIN THE PAST 12 HOURS.
Sep 1, 4:47 AM CDTFLASH FLOODGuthrie, KYREPORT RELAYED VIA BROADCAST MEDIA. EVACUATIONS ON FIRST, SECOND, MERRIWEATHER, STATE AND RUSSEL STREETS. STANDING WATER ON HIGHWAYS 181 AND 171 BUT STILL PASSABLE. ALL COUNTY SCHOOLS CLOSED DUE TO FLOODING. POWER OUTAGES REPORTED IN PORTIONS OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 194 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS53 KPAH 010633
FFWPAH
KYC177-219-011230-
/O.NEW.KPAH.FF.W.0043.170901T0633Z-170901T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
133 AM CDT FRI SEP 1 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Muhlenberg County in south central Kentucky...
  Todd County in south central Kentucky...

* Until 730 AM CDT

* At 131 AM CDT, Doppler radar indicated heavy rain associated with 
  the remnants of Harvey rotating north and northwest up across the 
  warned area. One to three inches of rain has fallen. Flash 
  flooding is expected to begin shortly.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3706 8705 3664 8706 3664 8733 3707 8726
      3711 8728 3713 8733 3719 8731 3726 8739
      3739 8730 3738 8722 3741 8710 3734 8714
      3732 8711 3735 8709 3736 8703 3727 8698
      3721 8690 3714 8693 3709 8689

$$

ML
2 follow-up statements
438 
WGUS73 KPAH 010851
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
351 AM CDT FRI SEP 1 2017

KYC177-219-011230-
/O.CON.KPAH.FF.W.0043.000000T0000Z-170901T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muhlenberg KY-Todd KY-
351 AM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
MUHLENBERG AND TODD COUNTIES...

At 347 AM CDT, Doppler radar indicated heavy rain from the remnants 
of Harvey continuing to rotate northwest into the warned area. The 
heaviest rains since midnight have been across southern Todd County 
where 2 1/2 to 3 1/2 inches of rain has fallen. Radar estimates 
between one and two inches has fallen across Muhlenberg County.

Additional rainfall amounts of one to two inches are possible in the 
warned area as moderate to sometimes heavy rain moves north and 
northwest into the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3706 8705 3664 8706 3664 8733 3707 8726
      3711 8728 3713 8733 3719 8731 3726 8739
      3739 8730 3738 8722 3741 8710 3734 8714
      3732 8711 3735 8709 3736 8703 3727 8698
      3721 8690 3714 8693 3709 8689

$$

ML
219 
WGUS73 KPAH 011213
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
713 AM CDT FRI SEP 1 2017

KYC177-011221-
/O.CAN.KPAH.FF.W.0043.000000T0000Z-170901T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muhlenberg KY-
713 AM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING FOR MUHLENBERG COUNTY IS CANCELLED...

The flash flood warning for Muhlenberg county has been transitioned 
to an Urban and Small Stream Advisory, since the heaviest core of 
flash flooding rainfall appears to be staying to their south and 
east.

LAT...LON 3664 8733 3705 8726 3707 8726 3706 8724
      3705 8725 3704 8725 3704 8712 3706 8706
      3664 8706

$$

KYC219-011230-
/O.CON.KPAH.FF.W.0043.000000T0000Z-170901T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Todd KY-
713 AM CDT FRI SEP 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
TODD COUNTY...

At 711 AM CDT, Doppler radar indicates continued rains rotating 
across the Todd County portion of the warned area. Ongoing flooding 
and flash flooding is expected to continue, and the warning for Todd 
County will be extended soon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3664 8733 3705 8726 3707 8726 3706 8724
      3705 8725 3704 8725 3704 8712 3706 8706
      3664 8706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:04 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 31, 10:04 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1004 PM CDT Thu Aug 31 2017

.UPDATE...
Issued at 1004 PM CDT Thu Aug 31 2017

Forecast appears to be largely on track as the remnants of Harvey
spread into southern portions of the forecast area. Have reduced
rainfall totals a little as rain has been a bit slower to spread
into the area this evening. Also sharpened the gradient from
northwest to southeast as far northern and western counties will
likely see little if any rain during this event.

Highest rainfall totals in excess of 3 inches are still expected to
fall along and southeast of a line from Owensboro to Mayfield, with
amounts in excess of 5 inches still possible southeast of a Murray
to madisonville line. Rainfall totals from Evansville to Paducah may
only range from 1 to 1.5 inches, with totals dropping off sharply
further northwest across much of southern Illinois and southeast
Missouri.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 300 PM CDT Thu Aug 31 2017

Fairly difficult QPF forecast. The models have shifted farther to
the east. They were pretty bad for east AR through today so far.
However, as the Harvey heads northeast, we think the NW sector
will sharpen and result in a fairly substantial cutoff from decent
rainfall amounts down to little rainfall. The MO bootheel activity
has already tapered off, as the system is expected to deepen
slightly over the next 24 hours.

We have left the Flash Flood Watch as is. Nothing has changed with
respect to the axis of greatest concern, generally south of a
Mayfield to Calhoun KY line, with the northern most counties in
the Watch area more of a buffer (just in case) area. We are still
anticipating 4-6 inches of rainfall in general. Could be isolated
higher, some areas less. Areas from Paducah to Owensboro are
probably o.k. with lower amounts 1-3 inches, maybe a spot 4 if the
track is a tad farther northwest. We will monitor closely. From
points along the Ohio River up to Evansville extending west into
southern IL and southeast MO, there will likely be a dramatic
drop off in rainfall amounts, down to next to nothing. Confidence
in this area of our CWFA is quite low in terms of final amounts.

Winds will pick up a bit more through tonight continuing through
Friday. Left the Lake Wind Advisory as is. None of the area is in
a Day 1 risk area, as SPC shifted it appropriately south. Thunder
threat remains isolated at best, and essentially non existent in
the main heavy rain axis NW of the low track tonight. By 12z
Friday, the center of the remnants of Harvey should be just west
of Nashville. It will track northeast through the day, shifting
best PoPs slowly east with time through Friday night. Chances will
be mainly east 1/2. There may be a slight chance of very early
morning showers Saturday from SW Indiana into the KY Pennyrile,
otherwise drying out through Saturday night as high pressure
builds in, in the wake of what's left of Harvey.

Temperatures were based mainly on hires short fuse guidance
through Friday, then MOS based Friday night through Saturday
night. QPF was based on 12z WPC guidance, blended with the
previous two QPF forecasts generated from our office.

.LONG TERM...(Sunday through Thursday)
Issued at 300 PM CDT Thu Aug 31 2017

Surface high pressure over the southeastern U.S. Sunday into Monday
will keep our region dry.  High temperatures will be a few degrees
below seasonal on Sunday, with near seasonal readings Sunday night.
South to southwest winds on Monday, along with plenty of sunshine,
will result in warmer conditions and increasing dew points.

Models show a cold front moving into northwest portions of the PAH
forecast area by 12z Tuesday.  This should give us scattered showers
and thunderstorms through the daylight hours Tuesday.  If the slower
ECMWF is correct, some showers will continue into Tuesday night
across far eastern and southern portions of the PAH forecast area.
Went with slight chance to chance pops for showers and thunderstorms
across the entire PAH forecast area on Tuesday, then slight chance
pops for showers across our southern and eastern counties Tuesday
night.

Wednesday should be dry, then ECMWF develops an area of low pressure
near the Gulf coast and moves it north, while the GFS and Canadian
keep high pressure over our region.  Will go with the dry solution
for now.

The passage of the cold front Tuesday will lead to a cooling trend
Tuesday into mid week.  Highs Tuesday will be around 80 degrees,
with highs Wednesday and Thursday generally in the middle 70s. Lows
will go from the middle 60s Tuesday morning to around 50 degrees
Thursday morning, which is 10 to 15 degrees below seasonal
normals.

&&

.AVIATION...
Issued at 621 PM CDT Thu Aug 31 2017

Large area of showers/isolated thunderstorms associated with
remnants of Harvey will move north, with KPAH/KOWB seeing the
heaviest rain and drop to MVFR conditions in the 02z-08z time
frame. KCGI/KEVV will be on the outer western fringes of the
rain, with showers and MVFR conditions more scattered/sporadic in
nature. Winds will increase from the north to northeast to around
15kt with gusts to 25 kts this evening, with gusts around 30-35
kts by late tonight, esp over wrn KY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 7 PM CDT Friday for ILZ075>078-080>094.

MO...Lake Wind Advisory until 7 PM CDT Friday for MOZ076-086-087-100-
     107>112-114.

IN...Lake Wind Advisory until 7 PM CDT Friday for INZ081-082-085>088.

KY...Lake Wind Advisory until 7 PM CDT Friday for KYZ001>022.

     Flash Flood Watch through Friday evening for KYZ001>003-005>013-
     015>017-019>022.

&&

UPDATE...RJP
Hazardous weather outlook, Aug 31, 9:04 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
904 AM CDT Thu Aug 31 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
904 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for tonight for west Kentucky.
Refer to the watch product for details.

Isolated thunderstorms will result in a lightning hazard and
possibly locally heavier rainfall amounts.

There is a Lake Wind Advisory in effect this afternoon and early
evening. Refer to the product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flash Flood Watch and Lake Wind Advisory remain in effect Friday.
Refer to the products for details.

There is a slight chance of thunderstorms Friday. Early next week,
mainly on Tuesday, there is another chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall, flooding, wind, and any other weather
related impact from Harvey are encouraged through Friday.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:38 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Hopkins, McLean6 hr
Sep 1, 7:09 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Hopkins, McLean, Muhlenberg4 hr
Sep 1, 7:18 AM CDTFlash Flood WarningPAHTodd6 hr
Sep 1, 4:34 PM CDTRiver Flood WarningPAHMuhlenberg4 days

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.